California, 2011Flash Flooding and Flood in California, July 7 to 8, 2011
July 7 to 8, 2011 · NWS VEF · 4 events in 2 counties and zones
Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 7, 4:53 AM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 4:53 AM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 AM PDT THU JUL 7 2011
.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER THE REGION THROUGH
FRIDAY. THE MOIST AND UNSTABLE AIR WILL KEEP THE CHANCES FOR
THUNDERSTORMS OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN EACH
AFTERNOON AND EVENING. BURSTS OF HEAVY RAIN WILL OCCUR WITH SOME OF
THE THUNDERSTORMS. DRIER AIR FROM THE WEST WILL LOWER THUNDERSTORM
CHANCES OVER THE WEEKEND WITH THE MOISTURE BEING SCOURED OUT OF
NORTHWEST ARIZONA EARLY NEXT WEEK.
&&
.UPDATE...RADAR SHOWS AREAL COVERAGE OF SHOWERS EXPANDING ACROSS
SOUTHWEST LINCOLN COUNTY. SHOWERS SHOULD CONTINUE NORTHEASTWARD
ACROSS LINCOLN COUNTY AROUND WEAKENING MCV. INCREASED POPS IN
THE UPDATE FOR THE MORNING PERIOD.
&&
.PREV DISCUSSION...
339 AM PDT THU JUL 7 2011
.SHORT TERM...MCV THAT WAS OVER SAN BERNARDINO COUNTY YESTERDAY HAS
BECOME MORE DIFFUSE IN SATELLITE IMAGERY. BUT BASED ON RADAR IMAGERY
CENTER OF CIRCULATION APPEARS TO BE OVER SOUTHERN NYE COUNTY EARLY
THIS MORNING. ISOLATED LIGHT SHOWERS CONTINUE AROUND THE
CIRCULATION. MODELS IN SIMILAR AGREEMENT WEAKENING THE FEATURE
FURTHER AS IT MOVES NORTHEAST ACROSS LINCOLN COUNTY. OTHER THEN THAT
FEATURE AND OROGRAPHICS NOTHING ELSE EVIDENT IN SATELLITE THAT WOULD
HELP TRIGGER STORMS TODAY. MODEL SOUNDINGS SHOW A STEERING FLOW OUT
OF THE SOUTHWEST TODAY. THAT IS AN OPPOSITE FLOW TO YESTERDAY...SO
ANY STORMS THAT DEVELOP OVER THE SPRING MOUNTAIN RANGE TO THE WEST
OR SOUTHERN CLARK COUNTY HAVE A CHANCE OF MOVING INTO THE LAS VEGAS
VALLEY. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL...HOWEVER
STORM MOTION IS EXPECTED TO BE AROUND 10 MPH. WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME AS BELIEVE THE FASTER STORM MOTION SHOULD
ALLEVIATE SOME OF THE FLOODING CONCERNS. WITH THAT SAID THOUGH...CAN
NOT TOTALLY RULE OUT THAT THERE MAY BE URBAN FLOODING OR SOME
NORMALLY DRY WASHES WOULD EXPERIENCE RAPID RISES. STILL LOOKING AT
DECREASING CHANCES OF THUNDERSTORMS FOR THE WESTERN HALF OF THE
FORECAST AREA BY SATURDAY AS DRIER/MORE STABLE CONDITIONS BEGIN
MAKING SOME INROADS INTO CALIFORNIA. TEMPERATURES WILL BE A FEW
DEGREES BELOW NORMAL...BUT THE COMFORT LEVEL WILL BE OFFSET BY THE
HIGHER HUMIDITY.
.LONG TERM...MOISTURE IS EXPECTED TO REMAIN OVER THE FAR EASTERN
PORTION OF THE AREA SUNDAY LEADING TO A CONTINUATION OF AFTERNOON
SHOWERS AND THUNDERSTORMS. MODELS CONTINUE TO INDICATE A PACIFIC
TROUGH PUSHING INTO THE AREA LATE SUNDAY AND MONDAY WHICH IS
EXPECTED TO BRING A DRYING TREND CWA WIDE MONDAY THROUGH WEDNESDAY.
WITH THE TROUGH PATTERN OVER THE WEST COAST NEXT WEEK TEMPERATURES
ARE FORECAST TO BE CLOSE TO NORMAL.
&&
.AVIATION...FOR MCCARRAN...A FEW SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH EARLY THIS MORNING MAINLY AFFECTING THE BEATTY
CORRIDOR. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AREAWIDE WITH THE POTENTIAL OF ERRATIC AND GUSTY WINDS
ALONG WITH VERY HEAVY RAIN. UPPER STEERING FLOW WILL BE FROM THE
WEST TO EAST SO ANY STORMS DEVELOPING OVER THE SPRING MOUNTAINS MAY
WORK INTO THE VALLEY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH EARLY MORNING OVER PORTIONS OF NYE AND LINCOLN
COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER MUCH OF THE AREA LEADING TO THE POTENTIAL OF ERRATIC
AND GUSTY WINDS AND HEAVY RAIN ALONG WITH LOW CIGS AND VSBYS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
PIERCE/GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 7, 4:43 AM PST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PDT THU JUL 7 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
543 AM PDT THU JUL 7 2011 /543 AM MST THU JUL 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE NEAR AN UPPER LEVEL
DISTURBANCE OVER EAST CENTRAL NEVADA TODAY AND THIS EVENING.
ELSEWHERE...THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN DRIFT INTO THE
SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND LOCALIZED FLOODING
REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS OR LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS CHANCES CONTINUE FRIDAY WITH HEAVY RAINFALL A
CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER THE WEEKEND
LEADING TO A DECREASE IN THUNDERSTORM COVERAGE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. BY NEXT TUESDAY AND WEDNESDAY THIS BATCH
OF MONSOON MOISTURE SHOULD BE SCOURED OUT OF EVEN NORTHWEST
ARIZONA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
2 flash flood, 1 flood, 1 lightning. Local standard time, as filed.
Flood, Inyo
- When
- July 7, 6:57 AM PST to 11:00 AM PST
- Where
- Inyo County, 5.85 mi NNE of Bishop Creek to 5.78 mi NNE of Bishop Creek
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.332, -118.551
Bishop Creek swelled and overflowed due to a combination of melting snow and heavy rain, flooding and closing Buttermilk Road.
Lightning, San Bernardino
- When
- July 7, 1:54 PM PST
- Where
- San Bernardino County, 3.53 mi WNW of Twenty Nine Palms
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.150, -116.107
Lightning knocked down numerous power poles on Two Mile Road at Sunrise Road.
Flash Flood, San Bernardino
- When
- July 7, 3:08 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 7.36 mi NNW of Twenty Nine Palms to 7.28 mi NNW of Twenty Nine Palms
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.223, -116.113
Pole Line Road was flooded with lots of debris between Meldora and Sunrise.
Flash Flood, Inyo
- When
- July 8, 3:10 PM PST to 6:00 PM PST
- Where
- Inyo County, 3.67 mi ENE of Panamint Spg to 5.74 mi NE of Panamint Spg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.344, -117.406
Panamint Valley Road was washed out, and Highway 190 was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 7, 20112 deaths · 1 event
- Heat in Pennsylvania, July 7, 20111 death · 1 event
- Flash Flooding and Hail in Colorado, July 7, 2011$1.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nevada, July 7 to 10, 20111 injured · $462,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2011$370,000 · 65 kt wind · 12 events
- Flash Flooding and Flood in Illinois, July 7 to 10, 20111 injured · $310,000 · 7 events
- Damaging Winds in California, July 7, 2011$550,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Maryland, July 7, 2011$260,000 · 1 in hail · 14 events
- Hail in South Dakota, July 7, 2011$250,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New Jersey, July 7, 20111 injured · $66,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Illinois, July 7, 2011$103,000 · 52 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 7, 20111 injured · $56,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310909, 322834, 310912, 310914.